Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Memphis, TN

June 9, 2020Fayette County, Shelby County, Tennessee; Benton County, DeSoto County, Marshall County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 9, 2020, 8:57 AM CDT for Fayette County, Shelby County, Tennessee; Benton County, DeSoto County, Marshall County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2020, 8:57 AM CDT (13:57 UTC)
Expired
Jun 9, 2020, 11:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MS, DeSoto County, MS, Marshall County, MS, Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 49 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 9:25 AM CDTFLASH FLOOD3 Ssw Collierville, TNROADS CLOSED DUE TO TO FLASH FLOODING. FLEMING RD FLOODED BTWEEN SHELBY DR AND COLLIERVILLE RD. SHELBY DR FLOODED BETWEEN HOUSTON LEVEE RD AND QUINN RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

322 
WGUS54 KMEG 091357
FFWMEG
MSC009-033-093-TNC047-157-091700-
/O.NEW.KMEG.FF.W.0007.200609T1357Z-200609T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
857 AM CDT Tue Jun 9 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northwestern Benton County in northeastern Mississippi...
  Northeastern DeSoto County in northwestern Mississippi...
  Northwestern Marshall County in northwestern Mississippi...
  Southern Fayette County in western Tennessee...
  Southeastern Shelby County in western Tennessee...

* Until noon CDT.

* At 857 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Collierville, Germantown, Olive Branch, Memphis, Byhalia, Mt 
  Pleasant, Slayden, Michigan City, Lagrange, Lewisburg, Macon, 
  Piperton, Rossville, Moscow, Williston, Grand Junction, La Grange, 
  Hays Crossing, Taska and Cayce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3502 8985 3508 8970 3519 8938 3520 8926
      3519 8920 3505 8920 3503 8920 3502 8920
      3501 8920 3494 8933 3485 8960 3482 8983
      3491 8988 3497 8988

FLASH FLOOD...RADAR INDICATED

$$

MJ
3 follow-up statements
855 
WGUS74 KMEG 091430
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
930 AM CDT Tue Jun 9 2020

MSC009-033-093-TNC047-157-091700-
/O.CON.KMEG.FF.W.0007.000000T0000Z-200609T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MS-DeSoto MS-Marshall MS-Fayette TN-Shelby TN-
930 AM CDT Tue Jun 9 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT TODAY FOR 
NORTHWESTERN BENTON, NORTHEASTERN DESOTO, NORTHWESTERN MARSHALL, 
SOUTHERN FAYETTE AND SOUTHEASTERN SHELBY COUNTIES...

At 930 AM CDT, trained spotters reported flash flooding across the 
warned area. Between 1 and 3 inches of rain have fallen. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Trained spotters.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Collierville, Germantown, Olive Branch, Memphis, Byhalia, Mt 
  Pleasant, Slayden, Michigan City, Lagrange, Lewisburg, Macon, 
  Piperton, Rossville, Moscow, Williston, Grand Junction, La Grange, 
  Hays Crossing, Taska and Cayce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3502 8985 3508 8970 3519 8938 3520 8926
      3519 8920 3505 8920 3503 8920 3502 8920
      3501 8920 3494 8933 3485 8960 3482 8983
      3491 8988 3497 8988

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MJ
988 
WGUS74 KMEG 091546
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1046 AM CDT Tue Jun 9 2020

MSC009-033-093-TNC047-157-091700-
/O.CON.KMEG.FF.W.0007.000000T0000Z-200609T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MS-DeSoto MS-Marshall MS-Fayette TN-Shelby TN-
1046 AM CDT Tue Jun 9 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT TODAY FOR 
NORTHWESTERN BENTON, NORTHEASTERN DESOTO, NORTHWESTERN MARSHALL, 
SOUTHERN FAYETTE AND SOUTHEASTERN SHELBY COUNTIES...

At 1046 AM CDT, trained weather spotters reported flash flooding in 
eastern DeSoto, northern Marshall, and southern Fayette County. The 
rain has ended, but 1 to 4 inches of rain have fallen in the warned 
area. Several area roads are closed due to flood waters.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Collierville, Germantown, Olive Branch, Memphis, Byhalia, Mt 
  Pleasant, Slayden, Michigan City, Lagrange, Lewisburg, Macon, 
  Piperton, Rossville, Moscow, Williston, Grand Junction, La Grange, 
  Hays Crossing, Taska and Cayce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3502 8985 3508 8970 3519 8938 3520 8926
      3519 8920 3505 8920 3503 8920 3502 8920
      3501 8920 3494 8933 3485 8960 3482 8983
      3491 8988 3497 8988

FLASH FLOOD...OBSERVED

$$

MJ
414 
WGUS74 KMEG 091645
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1145 AM CDT Tue Jun 9 2020

MSC009-033-093-TNC047-157-091655-
/O.CAN.KMEG.FF.W.0007.000000T0000Z-200609T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton MS-DeSoto MS-Marshall MS-Fayette TN-Shelby TN-
1145 AM CDT Tue Jun 9 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN BENTON, 
NORTHEASTERN DESOTO, NORTHWESTERN MARSHALL, SOUTHERN FAYETTE AND 
SOUTHEASTERN SHELBY COUNTIES...

The heavy rain has ended and flood waters will continue to recede. 
Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3502 8985 3508 8970 3519 8938 3520 8926
      3519 8920 3505 8920 3503 8920 3502 8920
      3501 8920 3494 8933 3485 8960 3482 8983
      3491 8988 3497 8988

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:20 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 9, 6:20 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
620 AM CDT Tue Jun 9 2020

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 357 AM CDT Tue Jun 9 2020/

DISCUSSION...
Tropical depression Cristobal now centered in southern Missouri.
The storm will continue to move north, there are still some bands
of precipitation that will move through the Mid-South through the
morning. Then a frontal system will move into the region that will
initiate some thunderstorms this afternoon into tonight. The wind
advisory, is still continue as Cristobal along with the cold
front this evening should provide enough gradient to produce some
gusty winds at times, did trim back the advisory at little as the
winds are not as strong in areas near Jackson, Tennessee.

Overall, tropical depression Cristobal along with trough that is
digging into the Great Plains will dominate the weather on
Tuesday, the trough will be able to push a cold front into the
Mid-South this evening into tonight as the remnants of Cristobal
will be in the Great Lakes region later this afternoon.
There is still a slight risk of severe thunderstorms in West
Tennessee, part of Arkansas and the Missouri bootheel.

On Wednesday, a surface high begins to build over the central
plains. Meanwhile the upper flow becomes more zonal as the upper
level trough is slowly replaced by a upper level ridge. By the
end of the week the upper level ridge begins to be entrenched over
the plains with troughs toward the coasts. This will allow the
Mid-South to have northwest flow aloft through the weekend. Also,
a surface high will be in place that is drier than usual for June
and the Mid-South will have cool temperatures, especially at
night. Lows will be in the 60s, some nights in the lower 60s.

The beginning of next week should see more of the same, the models
differ on the solution a bit, however, for the local area the
results are similar north or northwest flow aloft with a cool
high in place and continued dry weather. TLSJr

&&

.AVIATION...12Z TAF

Strong winds will continue through the TAF cycle due to two
different storm systems, initially the remnants of Cristobal,
then tonight as a cold front and associated surface low approaches
from the West. Showers and thunderstorms will remain in the
forecast as well...scattered for most of the day, with a period of
prevailing showers expected overnight ahead of the front. MEM and
JBR should see clearing conditions by the end of the TAF cycle.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 7 PM CDT this evening for Coahoma-DeSoto-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Wind Advisory until 7 PM CDT this evening for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

&&
Hazardous weather outlook, Jun 9, 4:44 AM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
444 AM CDT Tue Jun 9 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-101145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
444 AM CDT Tue Jun 9 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Tropical Depression Cristobal will track from southern Missouri
to the Great Lakes region today. There is a continued threat of
strong winds especially in eastern Arkansas and the Missouri
bootheel.

There is a slight risk of severe thunderstorms later today into
this evening for much of West Tennessee, for eastern Arkansas and
the the Missouri bootheel. The primary threat is wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today, Tuesday.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:49 AM CDTAreal Flood AdvisoryMEGFayette, Shelby3 hr
Jun 9, 9:49 AM CDTAreal Flood AdvisoryMEGChester, Hardeman, McNairy3 hr
Jun 9, 10:13 AM CDTAreal Flood WarningMEGChester, Decatur, Hardeman, Hardin, Henderson, McNairy4 min
Jun 9, 10:17 AM CDTFlash Flood WarningMEGChester, Decatur, Hardeman, Hardin, Henderson, McNairy3 hr
Jun 9, 5:04 AM CDTAreal Flood AdvisoryMEGTallahatchie3 hr
Jun 9, 5:42 AM CDTAreal Flood AdvisoryMEGLafayette, Panola, Tallahatchie, Yalobusha3 hr
Jun 9, 7:00 AM CDTAreal Flood AdvisoryMEGBenton, Calhoun, Lafayette, Marshall, Pontotoc, Tippah and 2 more3 hr
Jun 9, 7:02 AM CDTAreal Flood AdvisoryMEGDeSoto, Tate, Tunica3 hr
Jun 9, 7:20 AM CDTFlash Flood WarningMEGDeSoto3 hr
Jun 9, 1:13 PM CDTRiver Flood WarningMEGLafayette, Marshall, Union21 hr

Nearby

Flash Flood Warnings in Mississippi, 2020Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.